(Natural News) Fluoroquinolone-associated disability (FQAD) is a relatively unknown though highly debilitating side effect of a popular class of antibiotics called fluoroquinolones which includes ciprofloxacin, norfloxacin, and ofloxacin. The side effects of fluoroquinolones are so severe that the U.S. FDA recently updated its black box warning on the drug, stating that the antibiotic can cause severe mental disturbances (which may lead to suicidal ideations) and damages to the central nervous system which may or may not include extreme fatigue and muscle weakness. Furthermore, users of fluoroquinolones may experience hypoglycemia (low blood sugar) to such an extent that they may fall into a diabetic coma.
The FDA first added a boxed warning to fluoroquinolones in July 2008, but only to warn the public that this class of antibiotics could increase the risk of tendinitis and tendon rupture. However, after many users reported experiencing serious adverse side effects from taking the drug, FDA officials were forced to review their initial analysis.
The European Medicine Agency (EMA) recently held a public hearing in June of last year to hear the views of patients and the general public on the persistence of side effects reported with this class of antibiotics. It was found that many users experienced life-changing, and often permanent, disabilities.
Such was the case of Oliver Newell, a 51-year-old software developer from Billerica, Massachusetts who eventually took his life due to the overwhelming pain he felt every day. Newell, who wrote in his suicide note that the pain had “no end in sight,” began experiencing weakness, fatigue, and panic attacks after taking the antibiotics to treat a suspected urinary tract infection. Family members of Newell described him to be a highly resourceful and tough man but the drugs had “changed his trajectory and put him on … just a nightmare path,” explained Nick Newell, Oliver’s brother. “He was basically tortured by these drugs from inside for seven months until he took his own life.”
In the said hearing conducted by the EMA, a recurring theme was the lack of information given to the patients by the doctors themselves. Patients claim that they were not informed of the potential risks involved, and were shunned or ignored when they reported a possible link between the antibiotics and the side effects they were suddenly experiencing. Worse, patients allege that their doctors merely prescribed NSAIDs or various steroids to reduce the pain without first considering the possibility that the fluoroquinolones were the main cause of the pain. (Related: The Reality of Fluoroquinolones- or- How I Became Disabled over night.)
It was concluded during the hearing that the use of fluoroquinolones should be greatly restricted.
This is further backed by several other studies that have looked at the side effects of fluoroquinolones. This class of antibiotics, while highly effective for hard-to-treat infections, are now being “used incredibly broadly,” warned Dr. Lindsay Baden, an infectious disease doctor at Brigham and Women’s Hospital and associate professor at Harvard Medical School. “As we do that we see potential side effects that have to be understood and appropriately managed and minimized.”
The FDA is advising medical doctors to prescribe fluoroquinolones only for cases that truly need them. It has been observed in a number of research studies that fluoroquinolones are now being given to treat conditions such as acute bronchitis and acute sinusitis — illnesses that do not typically require antibiotics.
A recent analysis of the use of fluoroquinolones in America found that “a quarter of [fluoroquinolones] prescriptions were given for conditions for which no antibiotics are indicated, or for which [fluoroquinolones] are not recommended first-line therapy. With the threats to patient safety and rising rates of antibiotic resistance, [fluoroquinolones] should not [emphasis added] be prescribed for conditions where alternative effective therapies are recommended.”
Another area which we must carefully consider is that some farmed animals are given fluoroquinolones. Some patients have described a worsening of symptoms after eating certain foods — an effect, they say, caused by consuming treated farm animals.